20 March 2020 - Deborah Wilkes
The World Health Organization (WHO) has responded to reports that taking ibuprofen could worsen symptoms of the COVID-19 coronavirus.
The WHO said that – based on currently available information – it “does not recommend against the use of ibuprofen”.
Noting that it was consulting with physicians treating COVID-19 patients, the WHO said it was “not aware of reports of any negative effects of ibuprofen, beyond the usual known side-effects that limit its use in certain populations”.
The WHO added that it was not aware of published clinical or population-based data on the topic.
Statement from Europe’s EMA
The European Medicines Agency (EMA) also stressed that there was “currently no scientific evidence establishing a link between ibuprofen and worsening of COVID-19”.
The regulatory agency said it was monitoring the situation closely and would review any new information.
The EMA pointed out that its Pharmacovigilance Risk Assessment Committee (PRAC) had started a review of the non-steroidal anti-inflammatory drugs (NSAIDs) ibuprofen and ketoprofen in May 2019. The move followed a survey by the French medicines agency, the ANSM, which suggested infection due to chickenpox and some bacterial infections could be made worse by these medicines.
Product information for many NSAIDs already contained warnings that their anti-inflammatory effects might hide the symptoms of a worsening infection, said the EMA, adding the PRAC was reviewing all available data to see if any additional measure was required.
Consider all treatment options
Commenting on treatment of fever or pain in COVID-19, the EMA said patients and healthcare professionals should consider all available treatment options including paracetamol and NSAIDs. “Each medicine has its own benefits and risks which are reflected in its product information and which should be considered along with European Union national treatment guidelines, most of which recommend paracetamol as a first treatment option for fever or pain,” said the EMA.
The EMA highlighted the need for epidemiological studies to provide adequate evidence on any effect of NSAIDs on disease prognosis for COVID-19. The agency said it was ready to actively support such studies, which could be useful in guiding future treatment recommendations.
Australia and the US
Australia's Therapeutic Goods Administration (TGA) said it had investigated the safety concern and found there was "currently no published peer-reviewed scientific evidence to support a direct link between use of ibuprofen and more severe infection with COVID-19".
In the US, the Food and Drug Administration (FDA) said it was not aware of scientific evidence connecting the use of NSAIDs, like ibuprofen, with worsening COVID-19 symptoms. The agency is investigating the issue.
The FDA pointed out that a letter dated 11 March2020 in The Lancet medical journal hypothesised that an enzyme is increased by NSAIDs and could aggravate COVID-19 symptoms.
France has concerns about ibuprofen
On 15 March 2020, France’s health minister Olivier Véran commented on Twitter that anti-inflammatory drugs such as ibuprofen and cortisone could aggravate COVID-19. Véran advised people suffering from fever to take paracetamol.
Two days later, on 17 March 2020, the French medicines agency, the ANSM, published a “reminder” to patients and healthcare professionals that paracetamol was the preferred medicine for pain and/or fever.
In Belgium, the Federal Agency for Medicines and Health Products (FAMHP) said paracetamol “remains the first choice” for pain and fever.
The FAMHP noted that it did not have published clinical data on the potential impact of taking NSAIDs and corticosteroids on COVID-19 but added that it was “known that NSAIDs and corticosteroids can cause serious infectious complications”.
In England, the National Health Service (NHS) is telling people that there is “currently no strong evidence that ibuprofen can make COVID-19 worse”.
“But until we have more information,” adds the NHS, “take paracetamol to treat the symptoms of coronavirus, unless your doctor has told you paracetamol is not suitable for you.”